South Dakota, 2010

Hail in South Dakota, May 23, 2010

May 23, 2010 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced quarter size hail at Chamberlain just before midnight on May 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail at Chamberlain just before midnight on May 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 7:45 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 23, 7:45 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT SUN MAY 23 2010

.DISCUSSION...
STNRY SFC FNT FM NERN NEB THRU FAR SERN SD TO MN/IA BORDER WILL
START TO BACK NWWD AS A WMFNT LATER TNGT AS LOW PRES DVLPS NWD THRU
ERN COLO. BRISK NELY FLOW OF RELATIVELY COOL AND DRY AIR NW OF FNT
WILL BE FLWD BY INCRG SSELY FLOW OF WARM MOIST AIR SE OF FNT. 00Z
AREAL SOUNDINGS RELATIVELY CAPPED BTWN 800 AND 700 MB...WITH STEEP
LAPSE RATES ABV AND ABUNDANT MOISTURE BLO. WITH WARM ADVECTION AND
DVLPG SLY FLOW ABV SFC IMPINGING ON DECENT E/W MID LVL BOUNDARY...
SHOULD SEE AT LEAST SCT TSTMS DVLPG ESP WEST AND NORTH IN CWA
OVERNIGHT. BEST FOCUS AND INSTABILITY EXPCD NWRN HLF CWA WHERE WE
HAVE THE HIGH POPS AND QPF AFT MIDN...WITH SCT ELEVATED HAILERS AND
HEAVY RAIN QUITE LIKELY. HIT NELY WINDS MORE NW OF FNT AND RAISED
DEWPOINTS AND TEMPS SOME NEAR SFC FNT THIS EVE...OTRW INCLINED TO
LET FCST RIDE OVERALL UNTIL THERE IS SOME DEVELOPMENT ON THE RADAR
INTO THE AREA LATER THIS EVE./ RYRHOLM

&&

.AVIATION...
FRONTAL BOUNDARY EXTENDING FROM NEAR KMWM TO KYKN AT 00Z WILL BEGIN
TO SLOWLY RETURN NORTH THIS EVENING AND THEN MOVE NORTH OF THE AREA
BY 12Z MON. ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF
THIS BOUNDARY THROUGH 02Z DUE TO HEATING BUT COVERAGE WILL BE VERY
LIMITED AND THESE STORMS ARE NOT EXPECTED TO AFFECT
KSUX...KFSD...AND KHON. AFTER 03Z...LOW LEVEL JET WILL BEGIN TO
DEVELOP AS A WEAK WAVE APPROACHES FROM KS. THE COMBINATION IS
EXPECTED TO DEVELOP SCT TSRA FROM YKN TO MWM. THESE STORMS WILL
SPREAD NORTH TOWARD KFSD AROUN 06Z AND THEN TO KHON AROUND 09Z. ANY
STORMS WILL PRODUCE AT LEAST MVFR CONDITIONS IF NOT ISOLATED IFR
CONDITIONS WITH THE LIKELIHOOD INCREASING AS ONE GOES NORTH OF I90.
EVEN AFTER THE STORMS MOVE NORTH...LIKELY TO BE MVFR CIGS THROUGH
MUCH OF SW MN AND SE SD THROUGH 15Z MON BEFORE GRADUALLY LIFTING TO
AROUND 3500 OR 4000 FT AND IN THE AFTERNOON. MORE STORMS COULD
DEVELOP ANY TIME AFTER 18Z IN SE SD WITH BEST PROBABILITY IN THE MID
TO LATE AFTERNOON IN KHON AND LATE AFTERNOON TO EVENING IN KFSD. IN
ADDITION TO THE CIGS...WINDS WILL INCREASE LATE TONIGHT AND MONDAY
AS CYCLOGENESIS OCCURS IN THE WRN PLAINS. GUSTS OVER 30 KTS ARE
LIKELY ON MONDAY FROM THE SOUTH ACROSS THE ENTIRE REGION./SCHUMACHER
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...WIND ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR NEZ013-014.

SD...WIND ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR SDZ038>040-050-
     052>071.

&&
Hazardous weather outlook, May 23, 10:17 AM CST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT SUN MAY 23 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1117 AM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF A LINE
FROM VERMILLION TO JACKSON MINNESOTA AFTER ABOUT 1000 PM CDT. A
FEW OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS AS WELL AS BRIEF GUSTY WINDS TO 60 MPH WITH THE BETTER
CHANCES TO THE NORTH AND WEST OF A TYNDALL TO BROOKINGS LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD DEVELOP OVER CENTRAL SOUTH DAKOTA LATE
MONDAY AFTERNOON...THEN PUSH EASTWARD ACROSS THE AREA ON MONDAY
NIGHT INTO TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL AND A FEW OF THE STORMS COULD
PRODUCE TORNADOES...ESPECIALLY ALONG AND WEST OF THE JAMES RIVER
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT MAINLY
NORTHWEST OF A YANKTON TO JACKSON MINNESOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 197 km away, was scanning. The volume nearest the first event began at 05:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brule

When
May 23, 11:40 PM CST
Where
Brule County, 0.69 mi N of Chamberlain Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.810, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 229749.